Format

Send to

Choose Destination
See comment in PubMed Commons below
Psychosom Med. 2008 Jul;70(6):723-8. doi: 10.1097/PSY.0b013e31817bcc8d.

Decline in dehydroepiandrosterone sulfate observed in chronic urticaria is associated with psychological distress.

Author information

  • 1Clinical Department of Internal Diseases, Allergology and Clinical Immunology in Zabrze, Medical University of Silesia in Katowice, ul. 3 Maja 13-15, 41-800 Zabrze, Poland. zbrzoza@mp.pl

Abstract

OBJECTIVE:

Dehydroepiandrosterone sulfate (DHEA-S) decline in chronic urticaria (CU) may be involved in etiopathogenesis of the disease or is a secondary phenomenon resulting e.g. from psychological distress. The relation between mental stress and skin diseases is well documented, however not focused on urticaria. We sought to explore the association of mood disturbances and the sense of coherence (SOC), as psychological distress parameters, and DHEA-S decline in patients suffering from CU.

METHODS:

The patient sample included 54 subjects with active CU. Fifty-nine healthy subjects were enrolled in the control group. In all subjects DHEA-S serum concentration was measured and mental status analyzed using the State and Trait Anxiety Inventory, SOC Questionnaire and Beck Depression Inventory.

RESULTS:

Urticaria patients showed lower serum concentration of DHEA-S (p = .01) and lower level of the SOC (p = .009), as well as higher level of anxiety as a state (p < .001) and as a trait (p = .001), and higher level of depression (p = .003). DHEA-S concentration correlated negatively with the level of anxiety as a trait (p = .02) and the level of depression (p = .046), and positively with the SOC level (p = .03).

CONCLUSIONS:

The results of the present study show that CU patients suffer from the psychological distress. We demonstrated for the first time that DHEA-S decline observed in CU patients might be a phenomenon secondary to psychological disturbances.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk